Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with moderate cervical degenerative disc disease. Taking gabapentin. Is this curable?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 1996
Answered : 138 Questions
Good evening, I have just been diagnosed (after having xrays) as having moderate cervical degenerative disc disease and bilateral c5-c6 uncovertebral hypertrophy resulting in moderate neural foraminal narrowing, left greater than right with some muscle loss in the left arm. I am a 44 year old female, and reasonably healthy however my symptoms are pain in the left upper arm which feels as though it's radiating from within the bone itself and not the muscles and tingling/ins&needles and numbness in my left arm which seems to come and go at random. It has become progressively worse in just 1 month, it started with just the tingling and numbness every few days now it is all day, everyday but random, there is no particular "event" or movement that causes it, it just happens. I just started taking Gabapentin 300 mg 3x per day this evening so hopefully this will do something for the pain that is in my arm. Is this a condition that can be kept from becoming worse, can it be cured or does it continue to progress? If it does continue to progress, how rapidly does it progress? Will my left arm eventually become useless? I have young children and am concerned that I will become disabled and unable to care for them, not to mention working. Any information/advice you could provide would be greatly appreciated. Thank you. XXXXXXX
Posted Fri, 9 Nov 2012 in Stroke
Answered by Dr. Praveen K Nath 2 hours later

Thanks for the query.

I have gone through the history provided with diligence. You have all the symptoms of cervical spondylosis of moderate severity. Bilateral c5 - c6 uncovertebral hypertrophy may cause pain, numbness, tingling, etc as felt by you. My comments are as follows:

1. This condition is definitely curable and controllable. Please continue taking gabapentin as advised by your doctor. It does help in pain relief in many cases. Occasionally the condition may worsen, but can still be treated.

2. Rate of progress (improvement) or worsening depends on your lifestyle & posture while sitting, sleeping and working. Few suggestions that would be of use to you are:
- Do not to use heavy pillow.
- Don't watch television /computer while lying down.
- Perform some isometric neck exercises under supervision of a physiotherapist.
- Kindly get your MRI cervical spine to look for nerve compression & whether or not any surgical decompression is needed.
- At times soft cervical collar may help.

In brief, I understand your concern. We can be able to very well manage this condition with help of medications and physiotherapy. Discuss with your treating doctor.

I hope I answered all your queries. Let me know if there are other concerns.

Wishing you a speedy recovery...

Dr. Praveen K Nath XXXXXXX Consultant Neurosurgeon
Above answer was peer-reviewed by
Follow-up: Diagnosed with moderate cervical degenerative disc disease. Taking gabapentin. Is this curable? 14 hours later
Thank you for your reply. I have started the Gabapentin 300mg last night and this morning I was unable to go to work, I feel as though I am drunk (I do not drink any alcohol) I'm feel off balance. I took the first pill at 7pm and another at 3am and again this morning at 11am. I also stayed in bed after taking them and finally dragged myself out of bed at 1pm this afternoon. I am still feeling a bit off balance, tired and I feel as though my body is "desensitized". Could this be a side effect of the drug? Is this normal when first starting this med? Or is this something I should call my doctor about?Now I am nauseous, throwing up and have an upset stomach. What I am going through now seems to be worse than the pain I am dealing with and through all this my arm still hurts. Will this get better as I get used to the meds or should I stop taking them until I can talk to my doctor?
Answered by Dr. Praveen K Nath 28 hours later
Sorry for the unavoidable delay
Drowsiness & giddiness is a known side effect of gabapentin. If you were my patient, I would have started you on a very low dose viz. Gabapentin 300mg at bed time once only. If there is inadequate response, we can slowly increase the dose.
Secondly, you should also take analgesic with muscle relaxant combination. Since this is a prescription drug, you will need to see your physician about it.
And you also apply some analgesic cream like diclofenac ointment locally also
If pain is still there even after all this treatment, you should check with your neurologist with a MRI CERVICAL SPINE


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor